Protracted Benzo withdrawal
Taken of 8mg of Ativan daily in 3 weeks and suffering terribly nearly 4 years now! Unable to walk ,have insane muscle tightness,no memory,tinnius is unbearable,unable to picture things in my mind ! After 45 months it’s worse than ever and 2 neurologists have tried only medications which all made me even worse!
Interested in more discussions like this? Go to the Depression & Anxiety Support Group.
Anyone found anything that helped this brutal condition so you could have any sort of life again? I am on 8 different Benzo withdrawal sites including benzo buddies and found zero help!
Welcome to Connect, @aarniek. Sorry to hear of all that you are going through, but please don’t despair because you have found a great place to get support and information.
@sallycanuck, @lesbatts, @lauriedr, @66693777, @wolfer1975, @seeker619, could you provide your insight into benzodiazepines, and weaning off the drug?
aarniek, I would also recommend that you check out the following discussion threads where tapering off benzodiazepines has been discussed by many other members
Feel free to ask other members questions, and also explain a little more about yourself. The exchange of information may help others as well.
@aarniek, could you tell us why your doctor prescribed Ativan?
You can try benzos.org. I’ve noticed that many people that are taken off benzos are doing it way to fast. Look under Dr. Heather Astons manual on Benzos.org she has extensive experience helping people get off from them. I used her method last time I went off benzos and it was a fairly smooth ride.
I am so sorry to hear of your troubles with Ativan and other benzo’s. I can share my story to provide some hope…please don’t be discouraged by anything I share. I don’t know why my withdrawal was relatively easy but here goes…I was on Ativan (2-3 mg daily)and clonazepam (2 mg daily) for over a decade. It was prescribed mainly to help reduce anxiety, although my primary condition was depression. I mainly took it at night (Ativan and Clonaz together) to put me to sleep and keep me asleep. Over the 10 yrs I was also on SSRIs. In the past 4 yrs, they added Seroquel to my drug mix to stop suicidal ideation.On top of all that, I was on hydromorphone and oxy’s for a chronic pain condition.
In the past 9 months, I decided it was time to try coming off of as many meds as possible-I was just so tired of feeling groggy and fuzzy and having little ability to concentrate and experiencing memory impairment. I met once with an addictions psychiatrist who designed a withdrawal schedule for me. I was too afraid to read anything on sites like benzobuddies because people had told me so many bad stories about how it might be impossible for me to come off the meds without terrible side effects. So, I guess ignorance was bliss for me-I really tried to go into the process without reading anything on it.
I decided to get as physically healthy as I could while starting to taper so I started Weight Watchers which really helped me stop eating junk food and highly processed food-I think this made a huge difference for me as I’d never really cleaned up my diet. I lost 35 lbs in the first 20 weeks and was getting lots of exercise- walking 45 minutes/day and swimming 2-3 times per week. In retrospect I think the change in diet and the exercise really helped with lessening any anxiety symptoms as I weaned off the drugs.
We started with weaning me off Seroquel and then we attacked the opiates. I weaned off the extended release opiates first and used the oxy for any breakthrough pain. Then I tapered off the oxy dosage and do not use it at all now. Amazingly it turns out that my pain is tolerable without drug intervention-I was just too stoned all those years to realize the pain wasn’t so bad anymore.
Then we attacked the benzos…starting with the ativan. I tapered off over a period of approx 6 weeks, and boosted the clonazepam while withdrawing from the ativan. In the past 8 weeks I have been tapering off the Clonaz (which was bumped up to 3 mg nightly) and am now down to .75mg nightly. I just saw my psychiatrist and we’ve decided to stay at the .75 level until I get through our rainy winter season here-SAD is an issue for me.
But there’s so much good news in all this. My energy level is good, I wake up alert most days after 8 hrs sleep, I have not had any suicidal thoughts for 2 months, no panic attacks, not clinically depressed, no longer wear plus-sized clothes :)…I’m still a bit overwhelmed by financial stresses but can at least start to problem-solve with some clarity (which had been impossible for the past decade-I would just cry when any of life’s little bumps in the road occurred).
I don’t know what kind of medical support you have available but I have to say that seeing an addictions psychiatrist to develop my plan was an important first step. I also suspect that changing my diet (for real) and getting more exercise played a huge part in my process.
I am mad at my previous psychiatrist (who is now retired) for never red-flagging the long-term impact of the drugs he was prescribing me, but I am so grateful to be off the Seroquel, Ativan and on the way to being off the clonazepam as well.
I still take SSRI’s for the depression but am so happy to be relatively drug-free. I never would have thought I could have reached this place, so please don’t give up. You will be in my prayers and thoughts.
Benzos cause depression, another good reason to get off them.
Had muscle tightness,but compared to now ,It went from a little to insane ,life threatening muscle tightness! I never had any depression issues and I made a huge error when I had 30 pills ,one script ,I changed to a closer neurologist and me gave me refills in ever increasing strengths ,the last one in 2011- was from 4-mg to 8 mg and I started blacking out ! Fell down my stairs twice and now have no left arm or shoulder functional ,but when I was sitting on a bench at a park next door with my dogs and blacked out ,falling to the concrete below and cracking the bone above my eye I knew I had to stop the lorazapam! My doctor has been in the news for malpractice and had to give up his license in Colorado,so he was apparently telling patients they had something they didn’t and seeing them monthly ,like me and the physicians assistant would give them ,and me refills,charging for a full visit. So I should never have been on it after 30 days! ( in his defense I do not know that for a fact ,maybe I did need it ) He took me off by switching me to Valium and did a 3 week taper!
I was having severe issues after the 3 week taper and asked him to check the Ashton manual and put me back on and taper like she said,but he refused.
Sweet Jesus @aamiek, I am so sorry for what you have experienced. Bloody doctor….this may sound like a stupid question but is there another doctor (of good reputation) that you can see?
Until I can walk,I don’t know how I could as I would need a mobile device and a way to transport it to the doctors hoping I could get into the office with it ,so I am really hoping I will get the ability to walk enough to get to one and I will try and make the 4 year mark in February and by then if I still can’t walk look into all that above getting there scenario! ( I did see one a couple of months off and he said I could take Klonopin as needed as it was not addictive! ) You see why I have been so reluctant to go to a third one!
Maybe you should change doctors. Coming off from benzos in three weeks is way to fast. Obviously the doctor you have doesn’t have your comfort in mind. Unfortunately most Pschy. Docs take their patients off from benzos way to fast, they really don’t understand that how to deal with the issue. I hope my new doctor gives me 3-4 months to come of from mine. I feel really bad for you, good luck and I hope you can find another doctor that will follow the Ashton Manual.